Alert archive / Minnesota / River Flood Warnings in 2016

River Flood Warning 15, NWS La Crosse, WI

July 23, 2016Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Jul 23, 2016, 1:26 PM CDT for Olmsted County, Winona County, Minnesota. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 1:26 PM CDT (18:26 UTC)
Expired
Jul 24, 2016, 2:38 PM CDT
In force
25 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Moderate

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

467 
WGUS43 KARX 231826
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
National Weather Service La Crosse WI
126 PM CDT SAT JUL 23 2016

.Heavy rainfall has caused major rises and flooding along the Whitewater River.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Campers should consider evacuating the area.

Stay tuned to your favorite source of weather information, & 
including NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC109-169-240626-
/O.NEW.KARX.FL.W.0015.160723T1826Z-160724T1938Z/
/WSPM5.2.ER.160723T1725Z.160723T2100Z.160724T0138Z.NO/
126 PM CDT SAT JUL 23 2016

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Middle Fork Whitewater River Near Whitewater Park.
* until Sunday afternoon.
* At 12:30 PM Saturday the stage was 13.6 feet.
* Flood stage is 13.5 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 16.4 feet by 
  today. The river will fall below flood stage this evening.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

Aegerter
1 follow-up statement
310 
WGUS83 KARX 240002
FLSARX
 
Flood Statement
National Weather Service La Crosse WI
702 PM CDT SAT JUL 23 2016

.Heavy rainfall during the late morning and early afternoon
briefly pushed the Middle Fork of the Whitewater River near
Whitewater Park above flood stage. However, the river has
since crested and fallen below flood. While water levels
will remain high into Sunday, the river is now expected to
remain below flood stage.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at
http://www.weather.gov/lacrosse.

&&

MNC109-169-240032-
/O.CAN.KARX.FL.W.0015.000000T0000Z-160724T1938Z/
/WSPM5.1.ER.160723T1725Z.160723T1800Z.160723T1826Z.NO/
702 PM CDT SAT JUL 23 2016

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  6:30 PM Saturday the stage was 13.1 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage at  1:26 PM Saturday.
* Forecast...The river will continue to fall to 10.9 feet by Sunday 
  morning.

$$

Lawrence

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 23, 12:49 PM CDT, 37 minutes earlier.

Area forecast discussion, Jul 23, 12:49 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1249 PM CDT SAT JUL 23 2016

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Sat Jul 23 2016

Several issues to contend with again today, including the continued
heat and humidity and convective potential. 08z data analysis shows
the frontal boundary lying across northern IA, with satellite fog
enhancement showing mid cloud ACCAS developing along and north of
it. Some of the mesoscale models indicate that patchy light showers
may develop under these, as has occurred already 3 nights in a row.
Meanwhile, a larger complex of storms was going from SD into NE, as
well as some spotty action over western IA. RAP/HRRR and many of the
CAM solutions latch onto this and bring a band of convection through
the region this afternoon. Meanwhile, NAM/GFS/ECMWF all develop
convection along the northward moving front over our general area
this afternoon. Either way, it appears there will be a good chance
for some convection developing along this leading warm advection
wing. Previous forecasts were playing this potential, and see no
reason to deviate. This plays into the heat forecast too. We still
have very sultry dewpoints in place across the southwest 2/3 of our
forecast area, and temperatures remain pretty warm as well. There
has been a bit of a respite from the humidity from central into
northern WI. As the front edges northward today, expect the
humidity to surge back in those spots though. So with highs again
expected to get into the upper 80s and lower 90s, and dewpoints well
into the 70s, the heat index pushes the century mark once again.
This is borderline for Heat Advisory criteria, but with the
convection and associated cloud cover coming in, there is potential
to end up a bit cooler than forecast. Besides, our message for the
past week has been Hot Hot Hot, so I think people have the idea by
now. So we will not be adding any headline at this point.

Once this initial round of convection moves through, another larger
complex of storms is expected to initiate across western MN as a
potent short wave tracks along the international border toward
Winnipeg by tonight, and drags a cold front into the Gopher State.
Plenty of instability for rapid development, and as these mature
will become a wind threat as they move east into the local area
tonight. Precipitable Water will be in excess of 2" and warm cloud
depth will be 4-5Kft. So these storms will once again provide heavy
rainfall. The area has been hit with several rain complexes over
the past week, but for the most part have hit different areas, so
our flooding risk was spread out. So given that fact, and the
progressive nature of these, do not feel we need a Flood Watch at
this juncture.

.LONG TERM...(Sunday through Friday)
Issued at 325 AM CDT Sat Jul 23 2016

Any lingering rain will exit the area Sunday morning as the short
wave trough continues east through Ontario. Surface high pressure
moves in to provide cooler and less humid conditions into Tuesday.
Several weak disturbances will ripple through the flat ridge for the
remainder of the week, each bringing some threat for convection.
Hard to pin down timing on these, so a broad brush approach has been
utilized with the PoP forecast. The strongest signal looks to be
pointing to a short wave trough moving through late Thursday into
Friday, providing perhaps the best chances for organized storms.
Temperatures look to be near or perhaps even a bit below normal for
the latter portion of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1249 PM CDT Sat Jul 23 2016

Showers and storms continue to develop along the warm front that
was in the I90 corridor early this afternoon. Based on radar
trends and guidance from the 23.16Z HRRR expect this will continue
into the middle or late afternoon hours before possibly getting a
break in the activity. Confidence in this break is not high so
have continued a VCTS at both sites into the early evening as the
HRRR shows scattered redevelopment along the warm front into the
early evening. Attention then turns to the incoming cold front and
whether there will be any activity along it that impacts the
airports. The signals in the models are strongly suggesting that
what develops along the front well to the northwest of the area
this afternoon will dissipate as it moves into a diminished CAPE
environment or stay closer to the short wave trough and remain
north of the airports. The 23.15Z CR-HRRR still suggest some
convective activity could make it with the cold front overnight so
will drop back from the categorical mention of TSRA to a VCTS.
MVFR conditions will be possible with the showers and storms with
some occasional IFR if the rain is heavy enough. The cold front
will come through Sunday morning swinging the winds around to the
west and returning VFR conditions.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...04
Hazardous weather outlook, Jul 23, 4:46 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
446 AM CDT SAT JUL 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
446 AM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF
THE STRONGER STORMS MAY PRODUCE HEAVY RAINFALL AND SOME SMALL HAIL.
A BETTER CHANCE FOR STORMS WILL ARRIVE TONIGHT AS A COLD FRONT MOVES
THROUGH. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING
WINDS AND HAIL ALONG WITH LOCALLY HEAVY RAINFALL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT AS THE LINE OF STORMS COMES
THROUGH. THIS HIGHEST RISK TIME WILL BE BETWEEN 8 PM AND 2 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS FROM TIME TO TIME FROM
TUESDAY THROUGH FRIDAY. IT IS HARD TO PIN DOWN THE TIMING AND
LOCATIONS FOR THE HIGHEST STORM RISK...SO IT REMAINS TOO EARLY TO
DETERMINE THE RISK FOR ANY SEVERE STORMS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MW

In the hours before

Special weather statement, Jul 23, 10:29 AM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 AM CDT SAT JUL 23 2016

MNZ079-WIZ032-231630-
WABASHA-BUFFALO-
1029 AM CDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASHA AND NORTHERN
BUFFALO COUNTIES...

AT 1029 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FRONTENAC TO NEAR PEPIN TO NEAR
PLAINVIEW. MOVEMENT WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...BUFFALO...PLAINVIEW...BUFFALO CITY...KELLOGG...
MODENA...WAUMANDEE...COCHRANE...WEST NEWTON...WEST ALBANY...NELSON...
MAXVILLE...MINNEISKA...PRAAG AND ZUMBRO BOTTOMS CAMPGROUND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4445 9224 4444 9221 4441 9208 4451 9204
      4459 9203 4460 9200 4460 9185 4455 9177
      4424 9164 4419 9186 4419 9208 4414 9208
      4411 9222 4435 9233 4441 9243 4445 9243
TIME...MOT...LOC 1529Z 243DEG 29KT 4446 9237 4439 9224 4421 9217

04
Special weather statement, Jul 23, 11:32 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1132 AM CDT SAT JUL 23 2016

IAZ030-WIZ054-061-231730-
CLAYTON-CRAWFORD-GRANT-
1132 AM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLAYTON...SOUTHERN
CRAWFORD AND NORTHERN GRANT COUNTIES...

AT 1131 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
GARNAVILLO...OR 9 MILES NORTHEAST OF ELKADER...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRAIRIE DU CHIEN...LANCASTER...GUTTENBERG...BOSCOBEL...FENNIMORE...
MUSCODA...MCGREGOR...GARNAVILLO...BLOOMINGTON...FARMERSBURG...
PRESTON...BRIDGEPORT...ARTHUR...MONTFORT...WAUZEKA AND LIVINGSTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4298 9137 4320 9046 4320 9043 4284 9043
      4280 9130
TIME...MOT...LOC 1631Z 253DEG 31KT 4292 9124

04
Local storm report, Jul 23, 12:10 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1210 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      BLOOMINGTON             42.89N 90.92W
07/23/2016                   GRANT              WI   LAW ENFORCEMENT

            MOST CREEKS IN THE BLOOMINGTON AREA WERE OUT
            OF THEIR BANKS.

&&

04
Local storm report, Jul 23, 12:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1230 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       MONONA                  43.05N 91.39W
07/23/2016  M3.30 INCH       CLAYTON            IA   TRAINED SPOTTER

            .

&&

CJA
Local storm report, Jul 23, 12:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
07/23/2016  M2.50 INCH       MOWER              MN   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 2
            HOURS.

&&

CJA
Local storm report, Jul 23, 1:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 PM CDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HEAVY RAIN       MOUNT HOPE              42.97N 90.86W
07/23/2016  M4.40 INCH       GRANT              WI   FIRE DEPT/RESCUE

            REPORT OF A BASEMENT FLOODED

&&

DAS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:46 AM CDTSpecial Weather StatementARXDodge, Mower59 min
Jul 23, 8:54 AM CDTSpecial Weather StatementARXWinona36 min
Jul 23, 9:27 AM CDTSevere Thunderstorm WarningARXDodge, Mower38 min
Jul 23, 9:49 AM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha41 min
Jul 23, 10:05 AM CDTAreal Flood AdvisoryARXMower115 min
Jul 23, 10:29 AM CDTSpecial Weather StatementARXWabasha61 min
Jul 23, 12:43 PM CDTAreal Flood AdvisoryARXOlmsted3 hr
Jul 23, 1:10 PM CDTAreal Flood AdvisoryARXWinona3 hr
Jul 23, 1:32 PM CDTFlash Flood WarningARXOlmsted, Winona3 hr

Nearby

River Flood Warnings in Minnesota, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.